Georgia, 2003

Damaging Wind in Georgia, August 29, 2003

August 29, 2003 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 29, 3:00 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT FRI AUG 29 2003

.OVERVIEW...
UPPER RIDGE CONTINUES TO HOLD OFF THE EAST COAST.  FRONTAL BOUNDARY
NEARLY STATIONARY FROM MIDDLE MISSISSIPPI VALLEY TO LOWER OHIO
VALLEY.

.SHORT TERM...
DYNAMIC SITUATION THIS AFTERNOON AND EVENING WITH LESS AIR MASS
CONVECTION AND TWO SEA BREEZE INITIATED LINES OF CONVECTION TO DEAL
WITH.  HAVE LOWERED POPS FOR MOST AREAS PER LATEST TRENDS...BUT HAVE
ACCOUNTED FOR WEAKENING SEA BREEZE CONVECTION.  MID LEVEL WARMING
AND MID LEVEL DRY AIR UNDER UPPER RIDGE PROVIDING SLIGHTLY STRONGER
CAPPING STRENGTH THAN YESTERDAY.  CRITICAL COUPLE OF DEGREES OF
WARMING BETWEEN 700 AND 600 MB ONLY FEATURE CAN FIND MAKING THE
DIFFERENCE.  MORNING SOUNDING SHOWING NEARLY UNIDIRECTIONAL
SOTUHERLY WIND PROFILE...HIGHLIGHTING POSSIBLE MARITIME AIR
MASS...THUS THE SLIGHT DECREASE IN HAZE TODAY.  OVERALL...THIS
EVENING...KEPT ISOLATED RW/TRW IN FORECAST FOR LEFTOVER OUTFLOW
BOUNDARIES WORKING OFF DIURNAL HEATING.  FORECAST BECOMES
INCREASINGLY MORE COMPLICATED WITH UPPER RIDGE BUILDING IN AND
OVERALL RW/TRW COVERAGE.  MODEL PRECIP EFFICIENCIES LOWER TO BELOW
CLIMO LEVELS SATURDAY INTO SUNDAY...AND THUS HAVE LOWERED POPS
ACCORDINGLY.  LOCAL FORCING WILL KEEP ISOLATED TO SCATTERED RW/TRW
IN THE AFTERNOONS.  FOR MONDAY...SURFACE LOW IN CENTRAL GULF SUNDAY
TRENDING TOWARD FARTHER NORTHERLY TRACK...ALONG CURRENT STATIONARY
BOUNDARY FROM MISSOURI TO OHIO...IN LATEST MODEL RUNS.  THIS WOULD
BRING ASSOCIATED TRAILING FRONT THROUGH REGION TUESDAY...WITH MONDAY
STAYING WITH ONLY ISOLATED TO AT MOST SCATTERED COVERAGE.  THIS
SOLUTION SEEMS REASONABLE BASED ON PROPOSED STRENGTH OF UPPER RIDGE.

.EXTENDED...
FOR SECOND HALF OF NEXT WEEK...A SLIGHT DRYING TREND WITH SEASONABLE
TEMPS.  MUCH UNCERTAINTY IN UPPER RIDGE STRENGTH AND ANY OF THE
TROPICAL SYSTEMS BREWING IN THE ATLANTIC...SO LOW CONFIDENCE ON THIS
FORECAST.  WILL SEE HOW MODELS TREND NEXT DAY OR SO TO GET A HANDLE.

.PRELIMINARY POINT TEMPS/POPS...

KATL 72 87 71 88 / 20 20 20 30
KAHN 71 87 70 89 / 20 20 20 20
KGVL 70 86 70 88 / 20 20 20 30
KRMG 71 87 70 88 / 20 40 40 40
KCSG 73 90 73 90 / 40 30 30 30
KMCN 73 89 72 89 / 30 20 20 20

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 39
Hazardous weather outlook, Aug 29, 10:45 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT FRI AUG 29 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-292144-

1145 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
HIGH PRESSURE SURFACE AND ALOFT WILL CONTINUE OVER THE WESTERN
ATLANTIC AND EXTEND OVER THE SOUTHEAST STATES THROUGH TONIGHT. A
WEAK SURFACE TROUGH OVER THE CAROLINAS INTO EAST GEORGIA WILL
CONTINUE THROUGH THE AFTERNOON.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE MOST LIKELY AREA FOR THE ISOLATED SEVERE STORMS WILL
BE MAINLY NORTH OF A COLUMBUS TO MACON LINE. THE MOST LIKELY TIME
FOR SEVERE THUNDERSTORMS WILL BE 3 TO 9 PM.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA WITH
SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN DURING THE
AFTERNOON HEATING. CAPES WILL RANGE FROM 1500 TO 2500 WHICH WILL BE
SUFFICIENT FOR ISOLATED SEVERE STORMS. A FEW STORMS MAY RESULT IN WET
MICROBURST WITH WIND GUSTS OF 50 TO 60 MPH. HAIL IS ALSO POSSIBLE IN
THE STRONGEST STORMS.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Atlanta radar (KFFC), 88 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
August 29, 4:35 PM EST
Where
Forsyth County, 2 mi S of Big Creek
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
34.083, -84.183

The public reported that a Pine tree was blown down onto Georgia Highway 141, Peachtree Parkway, near Brookwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375030.